Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 87, NWS La Crosse, WI

August 27, 2018Dodge County, Mower County, Olmsted County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 27, 2018, 4:57 PM CDT for Dodge County, Mower County, Olmsted County, Minnesota. It was in force for 78 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2018, 4:57 PM CDT (21:57 UTC)
Expired
Aug 27, 2018, 6:15 PM CDT
In force
78 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dodge County, MN, Mower County, MN, Olmsted County, MN

The radar

The Minneapolis radar (KMPX), 121 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 5:35 PM CDTTSTM WIND DMGKasson, MNTREES DAMAGED
Aug 27, 5:35 PM CDTTSTM WND GST 531 Se Dodge Center, MNAT DODGE COUNTY AIRPORT
Aug 27, 5:35 PM CDTTORNADOKasson, MNTREES DAMAGED
Aug 27, 5:40 PM CDTTSTM WND GST 52Kasson, MN
Aug 27, 5:56 PM CDTTSTM WND GST 473 Wnw Rochester, MNTRAINED SPOTTER REPORTED A MEASURED WIND GUST OF 47 MILES PER HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 2:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1465 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

247 
WUUS53 KARX 272157
SVRARX
MNC039-099-109-272315-
/O.NEW.KARX.SV.W.0087.180827T2157Z-180827T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
457 PM CDT MON AUG 27 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Western Olmsted County in southeastern Minnesota...
  Mower County in southeastern Minnesota...
  Dodge County in southeastern Minnesota...

* Until 615 PM CDT.

* At 456 PM CDT, severe thunderstorms were located along a line
  extending from near Medford to Clarks Grove to Rice Lake, moving
  east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Rochester, Austin, Dodge Center, Mantorville, Kasson, Stewartville,
  Byron, Hayfield, Oronoco, West Concord, Brownsdale, Lyle,
  Claremont, Rose Creek, High Forest, Lansing, Wasioja, Douglas, Rock
  Dell and Concord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in La Crosse.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4420 9304 4420 9233 4387 9243 4350 9283
      4350 9305
TIME...MOT...LOC 2156Z 266DEG 30KT 4419 9332 4378 9335 4339 9353 

HAIL...0.75IN
WIND...60MPH
 
$$

RRS
4 follow-up statements
182 
WWUS53 KARX 272209
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
509 PM CDT MON AUG 27 2018

MNC039-099-109-272315-
/O.CON.KARX.SV.W.0087.000000T0000Z-180827T2315Z/
Olmsted MN-Mower MN-Dodge MN-
509 PM CDT MON AUG 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR WESTERN OLMSTED...MOWER AND DODGE COUNTIES...

At 509 PM CDT, severe thunderstorms were located along a line
extending from near Medford to near Hollandale to 6 miles northeast
of Rice Lake, moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Rochester, Austin, Dodge Center, Mantorville, Kasson, Stewartville,
Byron, Hayfield, Oronoco, West Concord, Brownsdale, Lyle, Claremont,
Rose Creek, High Forest, Lansing, Wasioja, Douglas, Rock Dell and
Concord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near a lake or river, get away from the water and move 
indoors or inside a vehicle. remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4420 9304 4420 9233 4387 9243 4350 9283
      4350 9305
TIME...MOT...LOC 2209Z 264DEG 32KT 4420 9318 4380 9317 4342 9338 

HAIL...0.75IN
WIND...60MPH
 
$$

RRS
199 
WWUS53 KARX 272231
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
531 PM CDT MON AUG 27 2018

MNC039-099-109-272315-
/O.CON.KARX.SV.W.0087.000000T0000Z-180827T2315Z/
Olmsted MN-Mower MN-Dodge MN-
531 PM CDT MON AUG 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR WESTERN OLMSTED...MOWER AND DODGE COUNTIES...

At 530 PM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Wanamingo to Hayfield to near
Northwood, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Mantorville, Dodge Center, Hayfield and West Concord around 535 PM 
  CDT.
  Kasson around 540 PM CDT.
  Oronoco and Byron around 545 PM CDT.
  Stewartville around 550 PM CDT.
  Rochester and Rose Creek around 555 PM CDT.

Other locations impacted by these severe thunderstorms include High
Forest, Lansing, Wasioja, Douglas and Rock Dell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

If on or near a lake or river, get away from the water and move 
indoors or inside a vehicle. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4420 9304 4420 9233 4387 9243 4350 9283
      4350 9305
TIME...MOT...LOC 2230Z 254DEG 41KT 4422 9281 4388 9283 4348 9316 

HAIL...<.75IN
WIND...60MPH
 
$$

RRS
189 
WWUS53 KARX 272252
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
552 PM CDT MON AUG 27 2018

MNC039-099-109-272315-
/O.CON.KARX.SV.W.0087.000000T0000Z-180827T2315Z/
Olmsted MN-Mower MN-Dodge MN-
552 PM CDT MON AUG 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR WESTERN OLMSTED...MOWER AND EASTERN DODGE COUNTIES...

At 551 PM CDT, severe thunderstorms were located along a line
extending from near Mazeppa to near Stewartville to Lyle, moving east
at 35 mph. These storms have produced winds of 45 to 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Oronoco and Byron around 555 PM CDT.
  Rochester and Stewartville around 600 PM CDT.

Other locations impacted by these severe thunderstorms include High
Forest, Lansing, Douglas, Rock Dell and Mayville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4420 9233 4387 9243 4350 9283 4350 9305
      4372 9305 4389 9277 4420 9272
TIME...MOT...LOC 2251Z 266DEG 30KT 4423 9257 4389 9259 4349 9292 

HAIL...<.75IN
WIND...60MPH
 
$$

RRS
213 
WWUS53 KARX 272310
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
610 PM CDT MON AUG 27 2018

MNC039-099-109-272318-
/O.EXP.KARX.SV.W.0087.000000T0000Z-180827T2315Z/
Olmsted MN-Mower MN-Dodge MN-
610 PM CDT MON AUG 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN OLMSTED...MOWER AND
EASTERN DODGE COUNTIES WILL EXPIRE AT 615 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota.

Remember, a Severe Thunderstorm Warning still remains in effect for 
eastern Olmsted and southeast Mower counties until 645 pm!

LAT...LON 4420 9233 4387 9243 4350 9283 4350 9305
      4372 9305 4389 9277 4420 9272
TIME...MOT...LOC 2308Z 266DEG 30KT 4423 9257 4389 9259 4349 9292 

$$

RRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:30 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 27, 2:30 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
230 PM CDT Mon Aug 27 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 230 PM CDT Mon Aug 27 2018

Primary concerns remain severe weather/heavy rain threats through
Tuesday.

Early this afternoon, a very warm and humid airmass was in place
over the area south of a surface boundary extending SW-NE across
Minnesota. Convection has already begun to develop into western
IA/MN in association with a mid-level shortwave trough. Expect
storms to continue to develop and intensify eastward this
afternoon, approaching southeast MN/northeast IA late this
afternoon, and continuing into western/central WI this evening.

The thermodynamic environment will be quite favorable for severe
storms with MLCAPE exceeding 2000 J/kg and steep mid-level lapse
rates. Kinematically, mid-level wind fields will increase, aiding in
deep layer shear. The strongest deep layer shear will generally be
found north of I-90. 0-3 km bulk shear increases to 30 to 40 kts
with strong southwesterly 0-1 km shear. Expect storms forming to
the west to organize into a linear complex with wind the dominant
threat and a lower hail threat. However, given the 0-1 and 0-3 km
shear, cannot rule out embedded QLCS circulations, possibly a
tornado. The strongest height falls/synoptic ascent will be
focused across central into northern WI, with CAM solutions
varying on the southern extent of the stronger storms. At this
time areas near and north of I-90 appear to be most likely, but
will have to watch the southern extent.

As stronger low-level moisture transport kicks in this evening, will
have to watch for training storms and a heavy rainfall threat along
residual outflows in a west-east corridor. Given the high
pwats/warm cloud depths, local rainfall rates of 1 to 2 inches/hr
are possible. Although recent rainfall hasn't been excessive
across over central/north-central WI, with some antecedent
rainfall and potential for locally heavy rain amounts, went ahead
with a flash flood watch tonight over parts of this area.

The front will continue to sag south on Tuesday. A lull in precip
may occur into Tuesday morning before convection begins to increase
again with diurnal heating. The potential for any strong/severe
storms looks to be mainly across far northeast IA/southwest WI,
depending on frontal/outflow boundary placement and how much
destabilization can occur in this area.

.LONG TERM...(Tuesday night through Monday)
Issued at 230 PM CDT Mon Aug 27 2018

Could see some lingering showers and storms in far southeast
portions of the forecast area Tuesday night into the first part of
the day on Wednesday, but high pressure looks to quickly build in
and dry things out. Temperatures will also be much cooler, with
highs in the mid 60s to lower 70s. Then with high pressure overhead
Wednesday night, light winds, clear skies, and plenty of moisture,
looks like fog is a pretty good bet, so added patchy fog mention to
the forecast.

Thursday looks like another cooler, dry day, though winds will pick
up out of the south/southeast by late in the day and make it
slightly warmer than Wednesday. In addition, this should bring in
enough moisture ahead of a shortwave through moving through the
zonal flow aloft on Friday to spark some showers and storms. These
will continue into Saturday as a cold front moves through the area.
Models do hint at some decent instability, so could see some
stronger storms, but a little too early to get too much into the
details.

Then good model agreement of high pressure keeping most of the area
dry on Sunday, but a warm front and associated precip could sneak
into far southern portions of the forecast area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1233 PM CDT Mon Aug 27 2018

Main aviation impacts will be with thunderstorms this evening into
the overnight. A line of storms is expected to approach KRST by
around 00Z and KLSE by 01-02Z with IFR conditions and locally
gusty winds possible. TSRA may continue into the early overnight,
especially at KLSE. Otherwise, any SHRA/TSRA is expected to be
more isolated/scattered in the vicinity of a slowly moving cold
front late tonight into Tuesday morning. MFVR or perhaps IFR
ceilings are possible behind the front for a time on Tuesday.

&&

.HYDROLOGY...
Issued at 230 PM CDT Mon Aug 27 2018

Conditions will remain favorable for locally heavy rainfall rates
through Tuesday with pwats around 2 inches and deep warm cloud
depths. Localized flooding is possible in areas that receive
repeated thunderstorms. Some potential exists for repeated
training storms tonight as a line of storms moves across the area
with possible re-development as strong moisture transport
intersects storm outflow. Although there is some uncertainty in
this scenario, including location, issued a flash flood watch is
in effect for portions of central/north-central WI, where models
currently indicate the highest potential. Storms will remain
possible through Tuesday until a frontal boundary clears to the
south. Rainfall tonight is expected to be focused mainly near/
north of I-90, with locally higher amounts possible. On Tuesday,
the greatest risk of storms will be from far northeast IA into
southwest and central WI.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch from 7 PM CDT this evening through Tuesday
     morning for WIZ017-029-034-042>044.

MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...CA
AVIATION...JM
HYDROLOGY...JM
Hazardous weather outlook, Aug 27, 1:26 PM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
126 PM CDT Mon Aug 27 2018

IAZ008>011-018-019-029-MNZ079-086>088-094>096-WIZ032-033-041-053-
281200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Buffalo-
Trempealeau-La Crosse-Vernon-
126 PM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A line of storms is expected to move in from the southwest late
this afternoon. These storms may intensify as they approach,
leading to a threat for damaging wind and hail. They may be
strongest north of Interstate 90, and stronger storms could
produce isolated tornadoes as well. The storms will also be
capable of very heavy rainfall with localized flooding possible.

In addition, heat indices this afternoon will be in the 90 to 100
range.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are likely again Tuesday into Tuesday night. More
storms are possible from late Thursday night through Saturday
night. However, it is still too early to determine the severe
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into this
evening, mainly 5 to 9 PM. Also, any rainfall reports are
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ030-WIZ054-055-061-281200-
Clayton-Crawford-Richland-Grant-
126 PM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for parts of northeast Iowa and
southwest Wisconsin.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms are possible later this afternoon into the
evening. Most of the stronger storms are expected to remain west
and north of the area, but if they develop further south, they
could produce strong winds, hail, and rounds of heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are likely again Tuesday into Tuesday night. Some of
these storms could produce damaging wind and hail.

More storms are possible from late Thursday night through
Saturday night. However, it is still too early to determine the
severe potential.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not expected, but could end up
being needed if storms develop closer. Spotters might be needed
briefly on Tuesday afternoon as well.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-034-042>044-281200-
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
126 PM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for parts of central
Wisconsin...north central Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A line of thunderstorms is expected to move in from Minnesota
early this evening. These storms may intensify as they approach,
leading to a threat for damaging wind, a few tornadoes, and hail.
The main threat time is 6 to 9 PM.

In addition storms may produce locally heavy rain leading to
flooding. A FLASH FLOOD WATCH is in effect through Tuesday
morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are likely again Tuesday into Tuesday night. More
storms are possible from late Thursday night through Saturday
night. However, it is still too early to determine the severe
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, mainly 6 to 9 PM.
Also, any rainfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 11:33 AM CDTFlash Flood WatchARXFillmore, Houston33 hr
Aug 27, 5:28 PM CDTSevere Thunderstorm WarningARXFillmore, Mower, Olmsted, Wabasha, Winona77 min
Aug 27, 6:07 PM CDTSevere Thunderstorm WarningARXWinona68 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.